Concerta is a commonly prescribed stimulant drug for the treatment of attention deficit hyperactivity disorder (ADHD). The active ingredient in Concerta is a long-acting form of methylphenidate. Several stimulant drugs, including Concerta, can cause what’s called a crash. Learn what Concerta crash is and how to help manage it.
You may experience Concerta crash if you’ve been taking the drug for a while, or even for a short time. To understand Concerta crash, it helps to understand how Concerta works.
Concerta increases the amount of certain neurotransmitters, or chemicals in your brain, called norepinephrine and dopamine. Norepinephrine helps increase attention and alertness. Dopamine helps you focus. Increasing the levels of these chemicals can help you focus, concentrate, and control your impulses.
Several hours after you take your dose of Concerta, the amount of the drug in your body starts to decrease slowly. When it gets too low, a crash can occur. Depending on your dosage and what time you take your medication, this effect may occur in the afternoon or evening.
A crash is when your body experiences withdrawal symptoms due to having low levels of Concerta. Normally, your brain is used to a certain amount of norepinephrine and dopamine. When you start taking Concerta, your body stops making as much of these chemicals on its own. So when the level of Concerta in your body drops, your body doesn’t produce enough of the chemicals to make up the difference. You’re left without enough of them to feel normal.
Instead, a crash can make it harder for you to focus. The symptoms vary from person to person, but a crash could also make you feel irritable, hyperactive, or tired. It may cause increased anxiety or decreased heart rate. For these reasons, you should talk to your doctor before taking Concerta if you have a personal or family history of heart problems or mental disorders.
If you think you’re having problems with Concerta crash, you can help prevent or reduce the problem.
For one, take your medication exactly as your doctor prescribes. Concerta is usually taken once per day in the morning. You’re less likely to have a crash if you take the medication as prescribed. Don’t take more than your prescription says to take. Serious crashes generally occur when your dose is too high or when you take someone else’s prescription.
If you have a crash that makes it hard for you to function in your daily life, you can also talk to your doctor. They can suggest different options to reduce your symptoms. These could include adding a small dose of an immediate-release stimulant before you think a crash is coming or decreasing your dosage of Concerta.
In addition to crash, there are other risks of taking Concerta. These include dependence and withdrawal.
Taking stimulants such as Concerta at high doses or for a long time can lead to dependence. Physical dependence on stimulants means that your body has become used to them and you need them in order to feel normal.
If you think you’ve become dependent on Concerta and would like to stop taking it, talk with your doctor. They can help you safely taper off the drug and manage any symptoms.
If you’ve been taking Concerta for about a month or more, you could have withdrawal symptoms if you abruptly stop taking the medication. These symptoms occur for the same reason crashes occur. They’re the result of your body becoming used to the increased levels of norepinephrine and dopamine in your brain from Concerta. Stopping the drug suddenly causes a sharp dip in these levels, leading to withdrawal symptoms.
Common withdrawal symptoms can include:
- feelings of depression
- nausea and vomiting
- lack of energy
- decreased ability to focus
- increased anxiety
If you’re already depressed or suicidal, stopping Concerta abruptly could be more serious for you. In very rare cases, it could cause a psychotic episode.Stopping Concerta should be done slowly and under your doctor’s care. This allows your body to get used to the changes in norepinephrine and dopamine levels in your brain.
If you want to stop taking Concerta, talk to your doctor. They will help you taper off the drug to help prevent withdrawal symptoms.
In addition to a crash or withdrawal, Concerta can cause side effects. Some of its more common side effects include:
- decreased appetite
- weight loss
- dry mouth
- trouble sleeping
- excessive sweating
Rare but serious side effects can also occur. They can include:
- hallucinations (seeing things that aren’t there)
- delusions (believing things that aren’t true)
- mania (extreme feelings of excitement and happiness)
These effects can happen even in people who have not had previous psychiatric episodes.
Side effects vs. crash
Concerta is most effective several hours after taking it. If you find that you often have mood swings or other physical or emotional changes a few hours after taking Concerta, you may be having side effects rather than a crash. What may seem like a crash caused by low drug levels may be just the opposite — it could be the effects of the drug. If this is the case and your symptoms bother you, talk to your doctor. They may need to lower your dosage.
Concerta can be a helpful part of ADHD treatment, but it’s important to know about the risks of crash and other problems. To help avoid or manage crash, withdrawal, dependence, or side effects, talk with your doctor. Keep an open conversation during your Concerta treatment. This can help you reduce negative effects and get the most benefit from your therapy.
Questions to ask your doctor might include:
- What else can I do to prevent Concerta crash?
- Would a lower dosage decrease my afternoon crash and still help manage my ADHD symptoms?
- Is there a different drug I can take that doesn’t cause a crash in the afternoon?
- Should I be concerned about any of the other possible risks from Concerta?